Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 239, NWS Des Moines, IA

June 14, 2001Appanoose County, Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2001, 3:39 PM CDT for Appanoose County, Monroe County, Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 3:39 PM CDT (20:39 UTC)
Expired
Jun 14, 2001, 4:20 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Appanoose County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:01 PM CDTThunderstorm Wind 56 EAlbia, IA
Jun 14, 4:05 PM CDTThunderstorm Wind 52 EAlbia, IA
Jun 14, 4:10 PM CDTThunderstorm Wind 61 EMoulton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 142040
SVRDSM

IAC007-135-142120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA
  MONROE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 420 PM CDT

* AT 336 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF CENTERVILLE...OR ABOUT 44
  MILES WEST OF OTTUMWA...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CENTERVILLE AROUND 355 PM
  NEAR ALBIA AROUND 405 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED 
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY EVENING FOR 
IOWA.  REMEMBER...SEVERE STORMS CAN AND DO PRODUCE TORNADOS WITH 
LITTLE OR NO WARNING.

LAT...LON 4059 9311 4060 9266 4116 9263 4115 9310

KNOLLHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:18 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 14, 12:18 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1215 PM CDT WED JUN 13 2001

BUSY MORNING BUT I WANTED TO SEND THE AFD TO LET EVEYRONE KNOW THAT
THE ZOENS HAD BEEN UPDATE TO REMOVE MORNING WORDING AND TO UPDATE
THE AFTERNOON AND TONIGHT PERIODS.  THE MORNING CONVECTION THREW A
MONKEY WRENCH INTO THE WORKS AND THE MCS OVER KS MOVING INTO IOWA
PROMISES TO FURTHER MUDDY THE FORECAST.  GIVEN THE ATMOSHERE GETTING
WORKED OVER THE SEVERE POTENTIAL...WHILE STILL EXISTS...IS NOT AS
GOOD AS IT ONCE WAS.  CONFERRED WITH SPC AS THIER MODERATE RISK WAS
REMOVED FROM IOWA.  THE CONCERN FOR THE AFTERNOON IS HAIL AND FLASH
FLOODING.

THE MODELS ARE ALL HINTING AT THE 850 MB FRONT HANGING BACK IN NE
AND MOVING ACROSS THE CWA THIS EVENING BRINGING ANOTHER CHANCE FOR
THUNDERSTORMS THROUGH ABOUT MIDNIGHT.

.DSM...FLASH FLOOD WATCH ALONG/WEST OF INTERSTATE 35 TODAY.

FAB

In the hours before

Local storm report, Jun 14, 11:34 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 AM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    ALGONA                    IA   NON TSTM WINDS
06/14/01   KOSSUTH                        50+ MPH NON TSTM WINDS.
                                          TWO TO THREE FOOT
                                          DIAMETER TREES BLOWN
                                          DOWN IN TOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0857 AM    INDIANOLA                 IA   1.75 INCH HAIL
06/14/01   WARREN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 14, 12:12 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0801 AM    2 N BURT                  IA   NON TSTM WINDS
06/14/01   KOSSUTH                        63 MPH NON TSTM WINDS.
                                          REPORTED BY MEDIA.

0815 AM    BUFFALO CENTER            IA   NON TSTM WINDS
06/14/01   WINNEBAGO                      60+ MPH NON TSTM WINDS.
                                          WINDOWS BLOWN OUT.
                                          BUFFALO STATUE BLOWN
                                          OVER. REPORTED BY MEDIA.
Special weather statement, Jun 14, 1:15 PM CDT, 2 hours 24 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
115 PM CDT THU JUN 14 2001

TWO AREAS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
AS A COLD FRONT APPROACHES IOWA FROM THE WEST. THUNDERSTORMS ARE
LIKELY TO PRODUCE SMALL HAIL AND VERY HEAVY RAIN TO THE SOUTHEAST
AND EAST OF DES MOINES AS STORMS CONTINUE TO REDEVELOP AND MOVE
NORTH FROM CENTRAL MISSOURI. FARTHER WEST...THE ATMOSPHERE IS
EXPECTED TO BECOME MODERATELY UNSTABLE OVER WESTERN IOWA AS SOUTH
WINDS TRANSPORT MOISTURE FROM THE KANSAS CITY AREA. BY LATE
AFTERNOON...SCATTERED THUNDERSTORMS SHOULD DEVELOP IN A NORTH TO
SOUTH LINE OVER WESTERN IOWA AHEAD OF THE FRONT. THE STRONGEST
STORMS ARE EXPECTED TO BE OVER SOUTHWEST IOWA...CLOSER TO THE
INSTABILITY AND INFLOW.  SOME STORMS MAY PRODUCE LARGE HAIL AND
HEAVY RAIN...ALONG WITH GUSTY WINDS. THUNDERSTORMS IN WESTERN IOWA
SHOULD GRADUALLY WORK INTO CENTRAL IOWA DURING THE EVENING HOURS AS
THE FRONT MOVES EAST...WHILE TRAINING OF THUNDERSTORMS AND REPEAT
HEAVY RAINS ARE MORE LIKELY EAST AND SOUTHEAST OF DES MOINES.
EXTENSIVE CLOUD COVER AND WEAK TURNING OF THE WIND DIRECTION WITH
HEIGHT ARE LIKELY TO LIMIT THE EXTENT OF THE SEVERE WEATHER THREAT
THIS AFTERNOON AND EVENING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>037-044>048-151100-
BOONE-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MASON CITY AND
WEBSTER CITY
546 AM CDT THU JUN 14 2001

* EVENT TIMING... 4 PM TO MIDNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... LOW.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... LOW.
     FLASH FLOODING... MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* SHEAR AND INSTABILITY PARAMETERS INDICATE THAT THE THREAT OF
SEVERE WEATHER HAS LESSENED SOME FOR THIS AFTERNOON AND
EVENING...WITH THE FOCUS LIKELY TO BE FARTHER SOUTHWEST. A FLASH
FLOOD WATCH WILL CONTINUE THROUGH MIDNIGHT...AND SEVERE WEATHER
WATCHES ARE POSSIBLE LATER THIS AFTERNOON AND EVENING.

IAZ057>060-070>073-081>083-092>094-151100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-MADISON-POLK-
RINGGOLD-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...CRESTON...DES MOINES...
INDIANOLA...LAMONI AND PERRY
546 AM CDT THU JUN 14 2001

* EVENT TIMING... THIS AFTERNOON AND EVENING.

* THREAT CATEGORIES...
     TORNADO.......... LOW.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* A COMBINED THREAT OF FLASH FLOODING AND SEVERE WEATHER WILL EXIST
THROUGH THE EVENING HOURS.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-151100-
APPANOOSE-BLACK
HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-
MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...GRINNELL...
KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO AND WAVERLY
546 AM CDT THU JUN 14 2001

* EVENT TIMING... CONTINUED THROUGH MIDNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* THUNDERSTORMS COULD TRAIN OVER LOCATIONS EAST OF I-35 AND SOUTH OF
HIGHWAY 30...WITH AN INCREASING THREAT OF FLASH FLOODS THIS EVENING.

JUNGBLUTH

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:41 PM CDTTornado WarningDMXEmmet24 min
Jun 13, 10:06 PM CDTSevere Thunderstorm WarningDMXEmmet24 min
Jun 13, 10:15 PM CDTSevere Thunderstorm WarningDMXPalo Alto30 min
Jun 13, 10:50 PM CDTSevere Thunderstorm WarningDMXCrawford25 min
Jun 13, 10:54 PM CDTSevere Thunderstorm WarningDMXSac26 min
Jun 13, 11:22 PM CDTSevere Thunderstorm WarningDMXSac18 min
Jun 14, 9:00 AM CDTSevere Thunderstorm WarningDMXPolk, Warren30 min
Jun 14, 9:26 AM CDTSevere Thunderstorm WarningDMXJasper29 min
Jun 14, 2:31 PM CDTSevere Thunderstorm WarningDMXRinggold34 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningDMXDecatur35 min
Jun 14, 2:59 PM CDTTornado WarningDMXDecatur, Ringgold31 min
Jun 14, 3:10 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne40 min
Jun 14, 3:19 PM CDTSevere Thunderstorm WarningDMXClarke31 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningDMXMarion, Warren42 min
Jun 14, 3:53 PM CDTSevere Thunderstorm WarningDMXDavis32 min
Jun 14, 4:08 PM CDTSevere Thunderstorm WarningDMXJasper32 min
Jun 14, 4:14 PM CDTSevere Thunderstorm WarningDMXMahaska46 min
Jun 14, 4:37 PM CDTSevere Thunderstorm WarningDMXWapello28 min
Jun 14, 4:49 PM CDTSevere Thunderstorm WarningDMXPoweshiek41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.